On Lower Bounds for Constant Width Arithmetic Circuits

  • V. Arvind
  • Pushkar S. Joglekar
  • Srikanth Srinivasan
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5878)

Abstract

For every k > 1, we give an explicit polynomial that is computable by a linear-sized monotone circuit of width 2k but has no subexponential-sized monotone circuit of width k. As a consequence we show that the constant-width and the constant-depth hierarchies of monotone arithmetic circuits (both commutative and noncommutative) are infinite. We also prove hardness-randomness tradeoffs for identity testing of constant-width circuits analogous to [6,4].

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arvind, V., Joglekar, P., Srinivasan, S.: On Lower Bounds for Constant Width Arithmetic Circuits. In: Electronic Colloquium of Computational Complexity, TR09-073, http://eccc.hpi-web.de/report/2009/073/
  2. 2.
    Ben-Or, M.: Unpublished notesGoogle Scholar
  3. 3.
    Ben-Or, M., Cleve, R.: Computing Algebraic Formulas Using a Constant Number of Registers. SIAM J. Comput. 21(1), 54–58 (1992)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Dvir, Z., Shpilka, A., Yehudayoff, A.: Hardness-randomness tradeoffs for bounded depth arithmetic circuits. In: Proc. Symp. on Theory of Computing, pp. 741–748 (2008)Google Scholar
  5. 5.
    Jansen, M., Raghavendra Rao, B.V.: Simulation of arithmetical circuits by branching programs preserving constant width and syntactic multilinearity. In: CSR (2009)Google Scholar
  6. 6.
    Kabanets, V., Impagliazzo, R.: Derandomization of polynomial identity tests means proving circuit lower bounds. In: Proc. of the thirty-fifth annual ACM Sym. on Theory of computing, pp. 355–364 (2003)Google Scholar
  7. 7.
    Limaye, N., Mahajan, M., Raghavendra Rao, B.V.: Arithmetizing classes around NC1 and L. In: Thomas, W., Weil, P. (eds.) STACS 2007. LNCS, vol. 4393, pp. 477–488. Springer, Heidelberg (2007); Preliminary version in STACS 2007CrossRefGoogle Scholar
  8. 8.
    Mahajan, M., Raghavendra Rao, B.V.: Arithmetic circuits, syntactic multilinearity, and the limitations of skew formulae. In: Ochmański, E., Tyszkiewicz, J. (eds.) MFCS 2008. LNCS, vol. 5162, pp. 455–466. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  9. 9.
    Nisan, N.: Lower bounds for non-commutative computation. In: Proc. of the 23rd annual ACM Sym. on Theory of computing, pp. 410–418 (1991)Google Scholar
  10. 10.
    Raz, R., Shpilka, A.: Deterministic polynomial identity testing in non commutative models. Computational Complexity 14(1), 1–19 (2005)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Raz, R., Yehudayoff, A.: Lower Bounds and Separations for Constant Depth Multilinear Circuits. Computational Complexity 18(2), 171–207 (2009)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Snir, M.: On the Size Complexity of Monotone Formulas. In: Proc. 7th Intl. Colloquium on Algorithms Languages and Programming, pp. 621–631 (1980)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • V. Arvind
    • 1
  • Pushkar S. Joglekar
    • 1
  • Srikanth Srinivasan
    • 1
  1. 1.Institute of Mathematical SciencesChennaiIndia

Personalised recommendations